Alert archive / Colorado / Heavy Snow Warnings in 2006
Heavy Snow Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this heavy snow warning at Dec 18, 2006, 3:35 PM MST for 14 counties in Colorado. It took effect at Dec 18, 2006, 10:48 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2006, 3:35 PM MST (22:35 UTC)
- In effect from
- Dec 18, 2006, 10:48 PM MST
- Expired
- Dec 19, 2006, 2:15 PM MST
- In force
- 15 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Prowers County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this heavy snow warning went out at Dec 18, 2:36 PM MST, 59 minutes earlier.
Area forecast discussion, Dec 18, 2:36 PM MST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MST MON DEC 18 2006 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CHALLENGES ARE HOW MUCH SNOW WILL FALL ACROSS THE AREA AND EXACTLY WHAT HIGHLIGHTS TO ISSUE. TONIGHT THE UPR LOW IS FORECAST TO MOVE INTO SWRN AZ AND THEN MOVES INTO NERN AZ BY 00Z WED. AHEAD OF THIS SYSTEM THE MSTR WILL INCREASE TONIGHT...WITH THE BEST MSTR AND UPR DYNAMICS OVR THE SWRN MTS...SO THIS AREA STILL LOOKS TO BE THE MOST FAVORABLE AREA FOR SNOW ACCUMULATIONS TONIGHT AND THUS THE WARNING AND ITS TIMING FOR THE SW MTS LOOKS GOOD. TONIGHT THE REST OF THE MTS...THE SAN LUIS VALLEY AND THE SERN FOOTHILLS WILL SEE SOME SNOW...BUT SIGNIFICANT SNOW SHOULD HOLD OFF UNTIL TUESDAY. AS THE UPR LOW GETS CLOSER TUE THE GOOD QG ASCENT SPREADS ACROSS THE ENTIRE AREA ALONG WITH THE MSTR INCREASING. OVR ERN AREAS ON TUE THE LOW LEVEL FLOW WL BE E TO SE...WITH H7 WINDS THE FIRST HALF OF THE DAY BEING SE TO SSE. THUS UPSLOPE WL ALSO BE A FACTOR. DURING THE AFTERNOON HOURS THE H7 WINDS ARE FORECAST TO GO AROUND TO THE SSW WHICH THEN STARTS TO DECREASE PCPN OVR MANY AREAS...HOWEVER THE PCPN SHOULD PICKUP OVR THE FAR SERN PLAINS WITH THE WARM ADVECTION. IT LOOKS LIKE THE HEAVIEST SNOW AMOUNTS SHOULD FALL OVR THE SW MTS...PORTIONS OF THE SAN LUIS VALLEY (MAINLY NR THE MTS)...THE SRN SANGRES AND LAS ANIMAS COUNTY IN THE SHORT TERM PERIODS...AND WL HAVE WARNINGS IN THESE AREAS. THE SW MTS WARNING STARTS AT 5 PM TODAY...BUT WL NOT START THE OTHER WARNINGS UNTIL AROUND 10Z. FOR THE NRN SANGRES...THE WET MTS AND WET MT VALLEY...LAKE AND CHAFFEE COUNTIES...PIKES PEAK/TELLER COUNTY...EL PASO AND PUEBLO COUNTIES...THE SNOW ACCUMULATIONS WILL LIKELY NOT GET GOING UNTIL A LITTLE LATER (MAYBE BETWEEN 12Z AND 15Z) AND IT LOOKS LIKE SNOW TOTALS IN THESE AREAS DURING THE DAY TUESDAY WILL BE IN THE ADVISORY RANGE...SO THAT IS WHAT WE WL ISSUE. .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) CONTINUATION OF SIGNIFICANT SNOW EVENT EXPECTED ACROSS EASTERN COLORADO TUESDAY NIGHT AND POSSIBLY INTO WED. MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES WITH UPPER LOW LIFTING FROM NORTHWEST ARIZONA TUES EVENING INTO SOUTHEAST CO BY EARLY WED MORNING. NAM IS JUST A TAD FARTHER TO THE SOUTH AND SLOWER THAN THE GFS DURING THIS TIME FRAME. AS IT LIFTS NORTHEAST...100-110 KT JET CORE LIFTS ACROSS FAR EASTERN CO AND SECOND WAVE OF ISENTROPIC LIFT SPREADS ACROSS THE FAR EASTERN PLAINS. THIS SHOULD SPREAD ANOTHER WAVE OF HEAVY SNOW ACROSS EASTERN AREAS OF THE FCST AREA TUES NIGHT. 12Z GFS HAS AXIS OF 4-6 INCHES FARTHER TO THE EAST ACROSS WRN KS...WHILE NAM HAS BETWEEN 6-8 INCHES ACROSS THE EASTERN CO. WITH SUCH A STRONG DYNAMIC STORM...THINK NAM MAY BE THE WAY TO GO...SO WILL UPGRADE THE WATCH TO A HEAVY SNOW WARNING FOR THE SOUTHERN AND EASTERN SECTIONS OF THE FCST AREA. DRY SLOT WILL BE WRAPPING INTO THE CENTRAL SECTIONS OF THE FCST AREA TUES NIGHT WHICH WILL CAUSE SNOW TO WANE ACROSS THE EASTERN MTS/ADJACENT I-25 CORRIDOR...THOUGH WITH WRLY H7 FLOW...SHOULD SEE SOME 2-4 INCH SNOW AMOUNTS ALONG THE SPINE AND WRN SLOPES OF THE SANGRES. WRN AREAS SHOULD ALSO SEE A DECREASE IN SNOWFALL AS WELL AS DRIER AIR ALOFT MOVES IN...THOUGH HIGHER ELEVATIONS OF THE CONTDVD WILL CONTINUE TO SEE SOME SNOW WITH ADDITIONAL 2-4 INCH AMOUNTS...WHICH IS BELOW HEADLINE CRITERIA. ON WED...AS LOW WRAPS UP ACROSS ERN CO...NORTHEAST SECTIONS OF THE FCST AREA WILL COME UNDER THE INFLUENCE OF THE TROWAL. THIS WILL MEAN FOR EL PASO/PUEBLO COUNTIES...THAT SNOW MAY WANE SOME TUES NIGHT...ONLY TO POSSIBLY INCREASE AGAIN ON WED THE FARTHER NORTH ONE GOES. WINDS MAY ALSO INCREASE TOO...SO EVENT MAY EVOLVE INTO A SNOW AND BLOWING SNOW ADVISORY...THOUGH LATEST MODELS ARE NOT ALL THAT IMPRESSIVE WITH SFC WIND SPEEDS (THOUGH MODELS MAY NOT BE HANDLING THIS TOO WELL). WILL LET LATER SHIFTS SEE HOW THIS EVOLVES...AS IF GFS IS SUGGESTING TROWAL MAY BE FARTHER TO THE NORTH. A BRIEF BREAK FOR THURS/THURS NIGHT...THEN NEXT SYSTEM DIVES THROUGH NV/UT INTO NRN AZ/NW NM ON FRI. THIS SYSTEM LOOKS COLDER THAN THE PREVIOUS ONE AND SHOULD SPREAD ANOTHER ROUND OF SNOW ACROSS CO FRI AFTERNOON AND NIGHT. WE MAY AGAIN BE LOOKING AT HIGHLIGHTS FOR THE MOUNTAINS/ADJACENT PLAINS AS H7 WINDS SWING AROUND FROM THE EAST TO NORTHEAST FRI AFTN/NIGHT. WILL ALSO SEE EFFICIENT SNOW GROWTH AS A FAIR PORTION OF THE SOUNDING SHOULD BE IN THE -14 TO -18C TEMP RANGE WHICH IS FAVORABLE FOR DENDRITIC GROWTH. SNOW RATIOS MAY ALSO BE IN THE 20:1 TO 30:1 CATEGORY WHICH WILL RESULT IN A DRY FLUFFY SNOW WHICH STACKS UP EASILY. TRACK OF THIS UPPER LOW IS STILL VARYING SOME WITH EACH RUN...SO WILL HAVE TO WAIT AND SEE HOW THIS EVOLVES. BUT MAY UP POPS SOME FOR FRI/FRI NIGHT. LIGHT SNOW CONTINUES ON SATURDAY AS LOW PASSES TO THE SOUTH ALONG THE NM/TX BORDER. THEN ANOTHER TROF DROPS ACROSS CO ON SUN MAINLY AFFECTING THE CENTRAL MTS. THEN DRY WEATHER RETURNS FOR CHRISTMAS DAY. ALL IN ALL...AN ACTIVE PATTERN EVOLVING FOR THE EXTENDED...SO STAY TUNED. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING FROM 2 PM TUESDAY TO 5 AM MST WEDNESDAY FOR COZ095>099. SNOW ADVISORY FROM 5 AM TO 11 PM MST TUESDAY FOR COZ089-093. SNOW ADVISORY FROM 5 AM TUESDAY TO 5 AM MST WEDNESDAY FOR COZ058>063. SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR COZ072-073- 076>087. HEAVY SNOW WARNING FROM 3 AM TO 5 PM MST TUESDAY FOR COZ069>071. HEAVY SNOW WARNING FROM 3 AM TO 11 PM MST TUESDAY FOR COZ074-075- 088-094. WINTER STORM WARNING UNTIL 11 PM MST TUESDAY FOR COZ065>068. SNOW ADVISORY FROM 3 AM TO 5 PM MST TUESDAY FOR COZ064. && 28/31
Hazardous weather outlook, Dec 18, 6:56 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 656 AM MST MON DEC 18 2006 COZ058>089-093>099-191400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 656 AM MST MON DEC 18 2006 ...A WINTER STORM WARNING WILL GO INTO EFFECT FOR THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...AND THE UPPER RIO GRANDE VALLEY FROM 5 PM MST MONDAY AFTERNOON THROUGH 11 PM MST TUESDAY EVENING... ...A WINTER STORM WATCH IS IN EFFECT FOR THE UPPER ARKANSAS VALLEY...THE EASTERN SAWATCH AND MOSQUITO RANGES...THE SAN LUIS VALLEY...THE SANGRE DE CRISTO MOUNTAINS...FREMONT COUNTY...THE WET MOUNTAIN VALLEY...THE WET MOUNTAINS...THE PIKES PEAK REGION...AND THE I-25 CORRIDOR SOUTH TO TRINIDAD FROM 2 AM MST TUESDAY MORNING THROUGH 11 PM MST TUESDAY EVENING... ...A WINTER STORM WATCH IS IN EFFECT FOR THE SOUTHEAST PLAINS OF COLORADO...EAST OF THE I-25 CORRIDOR...FROM 11 AM MST TUESDAY MORNING THROUGH 5 AM WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ISOLATED TO SCATTERED AREAS OF SNOW ACROSS THE HIGH COUNTRY AND ADJACENT HIGH VALLEYS AND PLAINS TODAY. ACCUMULATIONS WILL GENERALLY BE 1 TO 2 INCHES ACROSS THE SOUTHEAST...CENTRAL AND SOUTHWEST MOUNTAINS AND ADJACENT HIGH VALLEYS AND PLAINS...BUT SOME SPOTS COULD HAVE SLIGHTLY HIGHER ACCUMULATIONS. TONIGHT...THE SNOW WILL BECOME MORE STEADY THIS EVENING ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE UPPER RIO GRANDE VALLEY. THEN...LATER IN THE NIGHT...SNOW...OCCASIONALLY HEAVY...WILL OCCUR. ACCUMULATIONS WILL GENERALLY BE FROM 4 TO 8 INCHES. THE SNOW WILL CONTINUE THROUGH TUESDAY. WINDS OF UP TO 30 MPH IN THE HIGHER ELEVATIONS WILL CAUSE BLOWING SNOW...LOW VISIBILITY...AND DIFFICULT TRAVEL CONDITIONS. MEANTIME...SNOW SHOWERS WILL CHANGE TO A MORE STEADY SNOW LATE IN THE NIGHT ACROSS THE CENTRAL MOUNTAINS...THE UPPER ARKANSAS VALLEY...THE WET MOUNTAIN VALLEY...THE SOUTHEASTERN MOUNTAINS...AND THE PLAINS ADJACENT TO THE MOUNTAINS...INCLUDING THE I-25 CORRIDOR. ACCUMULATIONS WILL BE FROM 1 TO 4 INCHES. HAZARDOUS TRAVEL WILL BE LIKELY LATER IN THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOWFALL WILL CONTINUE AND INCREASE ACROSS SOUTHERN COLORADO ON TUESDAY. SNOW...POSSIBLY HEAVY AT TIMES...IS EXPECTED TUESDAY MORNING ALONG AND WEST OF THE I-25 CORRIDOR...INCLUDING THE MOUNTAINS...THE SAN LUIS VALLEY...THE UPPER ARKANSAS VALLEY...THE WET MOUNTAIN VALLEY...AND THE PLAINS ADJACENT TO THE MOUNTAINS. TUESDAY AFTERNOON AND NIGHT...SNOWFALL INTENSITIES WILL DECREASE ALONG AND WEST OF THE I-25 CORRIDOR...WITH THE FOCUS FOR HEAVY SNOW SHIFTING TO PLAINS EAST OF THE CORRIDOR. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS MOST OF SOUTHERN COLORADO BY WEDNESDAY MORNING. ALONG AND WEST OF THE I-25 CORRIDOR...TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE ACROSS THE PLAINS AND HIGH VALLEYS...WITH 8 TO 16 INCHES POSSIBLE IN THE MOUNTAINS. OVER THE PLAINS EAST OF THE I-25 CORRIDOR...TOTAL ACCUMULATIONS OF 4 TO 8 ARE POSSIBLE...MAINLY FALLING LATE TUESDAY AND TUESDAY NIGHT. IN GENERAL...SNOWFALL SHOULD BE WINDING DOWN IN MOST AREAS BY WEDNESDAY MORNING. HOWEVER...SOME SNOW AND BLOWING SNOW MAY FALL ALONG THE PALMER DIVIDE AND PORTIONS OF THE EASTERN PLAINS EARLY WEDNESDAY BEFORE THE STORM SYSTEM COMPLETELY CLEARS THE AREA. ANOTHER STORM MAY AFFECT THE REGION LATE FRIDAY INTO SATURDAY AND POSSIBLY AGAIN ON SUNDAY. IT IS TOO EARLY TO PROJECT POSSIBLE ACCUMULATIONS FROM THESE STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THROUGH TONIGHT IN THE SOUTHEAST...CENTRAL AND SOUTHWEST MOUNTAINS AND ADJACENT HIGH VALLEYS AND PLAINS. 13/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:15 PM MST | Winter Storm Watch | PUB | Conejos, Mineral, Rio Grande, Saguache | 8 hr |
| Dec 18, 4:59 AM MST | Winter Storm Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more | 11 hr |
| Dec 18, 4:59 AM MST | Winter Storm Warning | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 14 more | 70 hr |
| Dec 18, 3:35 PM MST | Snow Advisory | PUB | Alamosa, Chaffee, Costilla, Crowley, Custer, El Paso and 7 more | 37 hr |
Nearby
Heavy Snow Warnings in Colorado, 2006Every heavy snow warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.